To the Editor.
—I read with great interest the article on the toxicity of intravitreous ceftazidime in primate retina by Campochiaro and Green.1 I agree that vancomycin and ceftazidime would be an excellent combination of antibiotics for the empiric treatment of endophthalmitis from the standpoint of antibacterial spectrum and lack of retinal toxic effects. However, one important consideration that is often overlooked or inadequately studied is the physical incompatibility of various antibacterial agents as well as antiinflammatory agents in combination or even injected one after the other.Ceftazidime (4 mg/0.1 mL) was reported to form an "instantaneous" precipitate when added to a burette that previously contained vancomycin at a concentration of 1 mg/0.1 mL.2 Vancomycin may precipitate because of an alkaline pH due to the presence of sodium carbonate in the ceftazidime formulation.2 However, the manufacturer of Ceptaz (Glaxo, Research Triangle Park, NC) also mentions precipitation
Fiscella RG. Physical Incompatibility of Vancomycin and Ceftazidime for Intravitreal Injection. Arch Ophthalmol. 1993;111(6):730. doi:10.1001/archopht.1993.01090060016001
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: